Texas, 2008Damaging Winds in Texas, August 11, 2008
August 11, 2008 · NWS MAF · 2 events in 2 counties and zones
Scattered thunderstorms developed during the afternoon and evening along a weak frontal boundary located over the Permian Basin. Additional thunderstorm development occurred in southwest Texas in areas of favorable upslope low level flow and abundant low level moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the afternoon and evening along a weak frontal boundary located over the Permian Basin. Additional thunderstorm development occurred in southwest Texas in areas of favorable upslope low level flow and abundant low level moisture. A couple of these storms were able to reach severe thresholds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 11, 1:39 PM CST, 16 minutes earlier.
Area forecast discussion, Aug 11, 1:39 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT MON AUG 11 2008
.DISCUSSION...
LATE AFTERNOON SURFACE OBSERVATIONS ALONG WITH AREA RADARS SHOW THE
REMNANT FRONTAL BOUNDARY ORIENTED FROM NORTHWEST TO SOUTHEAST FROM
THE CENTRAL PERMIAN BASIN INTO WEST CENTRAL TEXAS...SOUTH OF SAN
ANGELO. WE EXPECT THIS BOUNDARY TO ACT AS A FOCUSING MECHANISM FOR
CONVECTION THIS AFTERNOON AND EVENING...BUT GIVEN WEAKER MID AND
UPPER LEVEL SUPPORT VS. YESTERDAY...POPS FOR THIS EVENING WILL BE
LOWER. HOWEVER...WE HAVE OPTED TO INCREASE POPS SLIGHTLY FOR THE
EVENING PERIOD AS THE SHORT RANGE MODELS AGREE THERE WILL BE SOME
CONVECTION AROUND. AS CONVECTION FORMS...LOW-LEVEL COLD POOLS SHOULD
HELP TO PUSH THE BOUNDARY SOUTHWARD...THUS WE WILL REDUCE POPS AFTER
06Z TONIGHT FOR AREAS NORTH OF A GUADALUPE MOUNTAINS TO MIDLAND
LINE. WE WILL OPT TO KEEP A 20-30% CHANCE OF THUNDERSTORMS IN THE
FORECAST AFTER MIDNIGHT FOR THE REMAINDER OF THE REGION. HEAVY
RAINFALL WILL CONTINUE TO BE THE MAIN CONCERN GIVEN WEAK WINDS ALOFT
AND ABUNDANT MOISTURE (1.8 INCHES OF PWAT ON KMAF 12Z SOUNDING).
WE WILL CONTINUE TO MENTION THIS IN THE HAZARDOUS WEATHER OUTLOOK.
FOR TUESDAY...MOST AREAS SHOULD REMAIN DRY...EXCEPT FOR THE DAVIS
MOUNTAINS AND BIG BEND REGION WHERE OROGRAPHICS WILL AID IN
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. THE OTHER REGION THAT
MAY SEE ISOLATED CONVECTION WILL BE ACROSS NORTHERN LEA
COUNTY...WHERE STEEPER MID-LEVEL LAPSE RATES AND LOW-LEVEL
UPSLOPE FLOW COULD ALLOW ISOLATED THUNDERSTORMS TO DEVELOP. THE
FOCUS FOR CONVECTION CONTINUES TO REMAIN OUT WEST ON WEDNESDAY...
NAMELY ACROSS SOUTHEASTERN NEW MEXICO...CULBERSON COUNTY...DAVIS
MOUNTAINS AND BIG BEND REGION. AGAIN...FAVORED LAPSE RATES AND
WEAK LOW-LEVEL CONVERGENCE ALONG A SURFACE TROUGH WILL AID IN
AFTERNOON AND EVENING CONVECTION. A SIMILAR SETUP IS IN STORE FOR
THURSDAY AS NORTHWEST FLOW ALOFT MAY BRING SOME MID AND UPPER
LEVEL SUPPORT INTO THE REGION. FOR NOW...WILL KEEP POPS CONFINED
TO THE MOUNTAINS AND ADJACENT PLAINS. LATER SHIFTS MAY NEED TO
MONITOR FOR SPREADING POPS EAST INTO THE PLAINS. THE WEATHER
PATTERN IS EXPECTED TO BECOME INCREASINGLY ACTIVE LATE THIS WEEK
INTO THE WEEKEND AS THE MEDIUM RANGE GUIDANCE AGREE A MID AND
UPPER LEVEL CLOSED LOW WILL MOVE OUT OF SOUTHERN CANADA INTO THE
NORTHERN PLAINS BY EARLY FRIDAY MORNING. TIMING DIFFERENCES DO
ARISE WITH THIS LOW AND A COLD FRONT...SO FURTHER REFINEMENTS WILL
LIKELY BE NEEDED TO THE FORECAST. FOR NOW...WE WILL INCREASE RAIN
CHANCES SLIGHTLY BEGINNING LATE FRIDAY AND SATURDAY AS A COLD
FRONT MOVES INTO THE REGION. FOR THE REMAINDER OF THE FORECAST...
THE HIGHER RAIN CHANCES WILL DEPEND LARGELY ON THE POSITION OF THE
FRONTAL BOUNDARY AND HOW ACTIVE THE NORTHWEST FLOW ALOFT BECOMES.
COOLER TEMPERATURES ARE ALSO EXPECTED LATE IN THE PERIOD AS 850MB
TEMPERATURES TREND DOWNWARD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 69 94 70 96 / 20 10 0 0
CARLSBAD NM 69 97 70 97 / 20 10 20 20
DRYDEN TX 73 97 74 99 / 30 10 0 10
FORT STOCKTON TX 71 95 73 96 / 20 10 10 10
GUADALUPE PASS TX 66 88 67 89 / 30 10 20 20
HOBBS NM 68 93 69 94 / 20 10 10 10
MARFA TX 61 89 59 91 / 30 20 10 10
MIDLAND INTL AIRPORT TX 70 94 70 96 / 20 0 10 0
ODESSA TX 70 95 71 96 / 20 0 10 0
WINK TX 71 99 74 100 / 20 0 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
12/06
Hazardous weather outlook, Aug 11, 12:31 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CDT MON AUG 11 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
131 PM CDT MON AUG 11 2008 /1231 PM MDT MON AUG 11 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED
MAINLY LATE THIS AFTERNOON AND THIS EVENING. THE MOST PERSISTENT
ACTIVITY IS EXPECTED TO BE ACROSS THE DAVIS MOUNTAINS AND THE BIG
BEND REGION. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
BRIEF WIND GUSTS TO 50 MPH...LOCALLY HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 11, 1:52 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT MON AUG 11 2008
TXZ074-081-112015-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
252 PM CDT MON AUG 11 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.
A STRONG THUNDERSTORM WAS LOCATED OVER HIGHWAY 385...7 MILES
NORTH OF MARATHON...MOVING SOUTHEAST AT 5 MPH.
PEOPLE IN NORTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 1:52 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT MON AUG 11 2008
TXZ074-081-112015-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
252 PM CDT MON AUG 11 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.
A STRONG THUNDERSTORM WAS LOCATED OVER HIGHWAY 385...7 MILES
NORTH OF MARATHON...MOVING SOUTHEAST AT 5 MPH.
PEA TO MARBLE SIZED HAIL...WINDS GUSTING TO AROUND 50 MPH...HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN THESE STORMS.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Thunderstorm Wind, Presidio
- When
- August 11, 1:55 PM CST to 1:57 PM CST
- Where
- Presidio County, 0.6 mi W of (Mrf)marfa Muni Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.370, -104.030
Marfa Automated Surface Observing System measured a thunderstorm wind gust of 62 mph. No damage was reported.
Thunderstorm Wind, Ector
- When
- August 11, 4:30 PM CST to 4:33 PM CST
- Where
- Ector County, 1.17 mi W of Odessa Ector Co Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.920, -102.400
Odessa Automated Surface Observing Sytem measured a wind gust of 69 mph. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, August 11, 2008$4.1 million · 1 in hail · 15 events
- Lightning Strike in Florida, August 11, 2008$2.4 million · 1 event
- Flash Flooding in Louisiana, August 11 to 12, 2008$1.7 million · 3 events
- Flash Flooding and Flood in Massachusetts, August 11 to 12, 2008$613,000 · 9 events
- Flash Flooding in North Dakota, August 11 to 12, 2008$480,000 · 2 events
- Tornado and Flash Flood in Nebraska, August 11, 2008$171,000 · EF0 · 23 events
- Hail and Damaging Winds in New York, August 11, 2008$115,000 · 1.75 in hail · 25 events
- Flash Flooding and Damaging Winds in Louisiana, August 11, 2008$210,000 · 52 kt wind · 9 events
- Flash Flooding in Minnesota, August 11 to 12, 2008$260,000 · 2 events
- Hail in Texas, August 11, 2008$150,000 · 1 in hail · 2 events
- Hail and Damaging Wind in New Jersey, August 11, 2008$84,000 · 52 kt wind · 6 events
- Lightning Strike in Texas, August 11, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130543, 130546.